How naloxone can save lives

Overdoses, naloxone and its use in homelessness services.

What is an overdose?

The signs and symptoms of an opioid overdose are1:

  • Pinpoint pupils (indicates opioid use)
  • Pale skin colour
  • Bluish tinge to lips, tip of nose, eye bags, fingertips or nails
  • No response to noise (where the helper ‘shouts’ at the casualty and gets no response)
  • No response to touch (shoulder shake)
  • Loss of consciousness i.e. the suspected overdose casualty cannot be woken
  • Breathing problems
    • Slow/shallow or infrequent breaths
    • Snoring/rasping sounds
    • Not breathing at all

When someone has overdosed they can look and sound like they are asleep. Always check when you hear snoring that the person is actually asleep and not in an overdose situation. Snoring/rasping can be an indication of breathing difficulties. The time gap between a person taking (e.g. injecting) drugs and slipping into an overdose and can vary from a few minutes to several hours.

Staff or residents in homelessness services might find someone has overdosed in time to save their life.

What is naloxone and why is it important?

Naloxone is the emergency antidote for overdoses caused by heroin and other opiates/opioids, such as methadone and morphine (referred to as ‘opioids’ below). Naloxone temporarily reverses the main life-threatening effect of these drugs, which is the slowing and stopping of breathing, therefore providing more time for an ambulance to be called and treatment to be administered.

Drug related deaths are on the up. In England and Wales between 2010 and 2014, opiates featured in 53% of all drug related deaths. Heroin and morphine-related deaths increased by almost two-thirds between 2012 and 2014, contributing to the highest level of mortality rates from drug poisoning since comparable records began in 19832. For the homelessness sector, this issue is even more acute: in our 2014 national health audit of people experiencing homelessness, 30% of respondents had used heroin in the last month (compared to 1% in the general population)3.

Providing naloxone is not considered the solution to drug related deaths. However, it is an important intervention, among a range of available treatment and support provided drug services4. Naloxone is safe, cost effective and, most importantly, saves lives. There is a broad consensus among health and substance misuse professionals that naloxone should be freely available to all opioid users and those around them, in both in a personal and professional capacity,  that may be first to the scene of an overdose. It is a recommendation of the World Health Organization and is included on their Model List of Essential Medicines5. In 2012, The Advisory Council on the Misuse of Drugs (ACMD) recommended that ‘take home’ naloxone should be made more widely available6.

‘Take home’ naloxone is where naloxone is issued by a prescriber or someone within a recognised drug treatment service (referred to ‘drug services’ below) in order to be used in an emergency situation. This includes current or previous opioid users, as well as their family members, carers, peers and friends.

On 1st October 2015, new regulations came into force which allows for naloxone to be made more widely available.

How can homelessness services use naloxone to save lives?

Before 1st October 2015, ‘take-home naloxone’ has been available in participating local authorities by prescription, usually from a drug service or a GP, or through other specific arrangements allowing supply from other healthcare professionals such as homeless healthcare teams. It has also been provided directly to family members, carers, peers and friends. In this guidance we refer to this simply as naloxone.

It is important to note that in an emergency situation anyone can use naloxone to save a life, whatever the source. This remains the case under the new legislation.

From 1st October 2015, new legislation came into force which brings about three key changes7:

1) Naloxone can now be supplied by drug services without a prescription.

Naloxone cannot be sold over the counter. It remains a prescription only medicine (POM) but one that is exempted from the POM requirements under specified circumstances, i.e. when being supplied by a drug treatment service to an individual for the purpose of saving life in an emergency. This allows drug service workers to supply naloxone without a prescription.

2) Naloxone can now be supplied to a wider group of people,

This includes a named member of staff in hostel settings or any named individual working in an environment where opioid overdose is considered a risk. Naloxone would then be stored in different settings such as homelessness hostels in order to be used in an emergency.

What the regulations do not do is allow homelessness staff to dispense naloxone in the same way as treatment services i.e. to supply users, friends etc. to use in the event of an emergency. So although hostel staff can use naloxone in an emergency situation they cannot supply it to residents under the new legislation.

3) Naloxone can be supplied without the express permission of the person using opioids

Under the new regulations, where permission from the opioid user cannot be sought or obtained it is permitted to provide naloxone to a family member or friend without the express permission of the person who is using the heroin/opioid, as long as it is being supplied by the drug treatment service in order for the family member or friend to be able to use it to save life in an emergency.